Funnel Cloud, Fresno
- When
- April 13, 12:30 PM PST
- Where
- Fresno County, 1.8 mi WNW of Fowler
- Reported by
- Social Media
- Coordinates
- 36.640, -119.700
A funnel cloud was reported near the Highway 99/Clovis Avenue exchange via picture posted on Facebook.
A large low pressure system which was centered off the central California Coast on the morning of April 13 lifted northeast across northern California that afternoon while an associated upper trough pushed into the western United States. This system pushed a cold front through central California during the afternoon which produced strong wind gusts across much of the area on the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
A large low pressure system which was centered off the central California Coast on the morning of April 13 lifted northeast across northern California that afternoon while an associated upper trough pushed into the western United States. This system pushed a cold front through central California during the afternoon which produced strong wind gusts across much of the area on the 13th. There were numerous reports of winds gusts exceeding 35 mph int he San Joaquin Valley and several reports of gusts exceeding 45 mph across the Kern County Mountains and Deserts. Moderate rainfall associated with the cold front produced a quarter to half inch of rain in a few hours across Merced and Mariposa Counties as well as across Yosemite National Park. In addition, isolated thunderstorms formed in the cooler post frontal airmass. A nearly stationary thunderstorm in Fresno produced 2.00 inches of rainfall at Fresno Yosemite International Airport there were media reports of flash flooding in Fresno. In fact the 2.04 inches of rain measured at the Fresno Airport on April 13 set a new record rainfall amount for the date, and is now also the highest amount for any day in April since records began in the 1880's. Meanwhile, outflow from thunderstorms produced blowing dust on the west side of the San Joaquin Valley as there were numerous reports of vehicular accidents and visibility was reduced to less than an eighth of a mile in the vicinity of Lemoore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 13, 12:22 PM PST, 8 minutes earlier.
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 122 PM PDT Thu Apr 13 2017 .SYNOPSIS...A trough of low pressure will move east of the region tonight to be replaced by high pressure on Friday and Saturday. Another storm system will arrive later on Sunday for the next chance of precipitation. && .DISCUSSION...Moderately unstable airmass is producing some locally heavy rainshowers over the San Joaquin Valley however most lightning has been well to the north. Cells continue to pop up over the San Joaquin Valley generally north of Highway 198 and propagate east or northeast. Satellite imagery shows the trough axis now over central and north central California with the greatest instability to the north. For the remainder of the afternoon and into the early evening showers will continue to form however by sunset with the loss of heating most will dissipate. Winds over the Kern County mountains and desert continue to increase with speeds of 44 mph reached at China Lake. High resolution forecast models keep winds at or near this speed through the early evening. The wind advisory will remain in place through the evening. For Friday and Saturday forecast models build short wave ridging over California for drying and warming conditions however the next weather system will arrive on Sunday afternoon per the GFS and ECWMF models. At this time this system looks to be a quick hitter with the emphasis on Northern and Central California and not the south. System is progged to quickly exit to the east Sunday night with a seemingly wetter and more significant weather system arriving on Tuesday. All in all still an active pattern for mid April. && .AVIATION... Scattered showers and an isolated thunderstorm over SJV through 03z otherwise VFR conditions will prevail during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Wind Advisory until 11 PM PDT this evening CAZ095-098-099. && public...Dudley avn/fw...Dudley synopsis...Dudley weather.gov/hanford
Special Weather Statement
National Weather Service San Joaquin Valley CA
128 PM PDT THU APR 13 2017
CAZ090-093-096-132115-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
128 PM PDT THU APR 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADERA AND CENTRAL
FRESNO COUNTIES UNTIL 215 PM PDT...
At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Clovis, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fresno, Clovis, Sanger, Peckinpah, Shaver Lake, Mountain Rest,
Auberry, Fancher Creek, Hurley, Crane Valley Reservoir and North
Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3666 11951 3676 11978 3734 11952 3722 11926
3686 11933
TIME...MOT...LOC 2027Z 217DEG 19KT 3689 11955
DudleyThe San Joaquin Valley radar (KHNX), 37 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 high wind, 1 funnel cloud, 1 dust storm, 1 flash flood, 1 heavy rain. Local standard time, as filed.
A funnel cloud was reported near the Highway 99/Clovis Avenue exchange via picture posted on Facebook.
A television station reported a 22 car pileup on Avenal Cutoff Rd near SR 198 just after 300 pm PDT when blowing dust caused by outflow from a nearby thunderstorm reduced visibility to an eighth of a mile. 2 children were reported injured from the pileup.
Flash Flooding was reported with a picture on Twitter at the intersection of McKinley Ave and Fine Ave in Fresno.
Heavy rainfall was reported at the Fresno ASOS as 2 inches of rain fell between 415 pm PDT and 600 pm PDT from a nearly stationary thunderstorm. In addition, nearly 2200 customers in Fresno lost power during the thunderstorm.
The Walker Pass RAWS reported a peak wind gust of 61 mph.
The Bear Peak RAWS reported a peak wind gust of 73 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689572, 693035, 689571, 693034, 689568, 689569.